Alert archive / Iowa / Red Flag Warnings in 2015

Red Flag Warning 6, NWS Sioux Falls, SD

March 30, 2015

NWS Sioux Falls, SD issued this red flag warning at Mar 30, 2015, 4:03 AM CDT. It took effect at Mar 30, 2015, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2015, 4:03 AM CDT (09:03 UTC)
In effect from
Mar 30, 2015, 12:00 PM CDT
Expired
Mar 30, 2015, 8:00 PM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WWUS83 KFSD 300903
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT MON MAR 30 2015

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM TODAY FOR
STRONG WEST TO NORTHWEST WINDS AND VERY LOW HUMIDITY FOR
ALL AREAS...

IAZ300-301-MNZ900-NEZ249-SDZ255>258-301715-
/O.NEW.KFSD.FW.W.0006.150330T1700Z-150331T0100Z/
NORTHERN LOESS HILLS AND FLOYD RIVER BASIN-
IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS-SOUTHWEST MINNESOTA-
EXTREME NORTHEAST NEBRASKA-LOWER BRULE AND LAKE ANDES VICINITY-
MIDDLE JAMES RIVER VALLEY-MIDDLE BIG SIOUX RIVER VALLEY-
LOWER JAMES RIVER TO LOWER BIG SIOUX RIVER VALLEY-
403 AM CDT MON MAR 30 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER
ZONES 249...255... 256...257...258...300...301 AND 900...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 300...NORTHERN LOESS HILLS AND
  FLOYD RIVER BASIN. FIRE WEATHER ZONE 301...IOWA GREAT LAKES AND
  THE ROCK AND LITTLE SIOUX RIVER BASINS. FIRE WEATHER ZONE
  900...SOUTHWEST MINNESOTA. FIRE WEATHER ZONE 249...EXTREME
  NORTHEAST NEBRASKA. FIRE WEATHER ZONE 255...LOWER BRULE AND LAKE
  ANDES. FIRE WEATHER ZONE 256...MIDDLE JAMES RIVER VALLEY. FIRE
  WEATHER ZONE 257...MIDDLE BIG SIOUX RIVER VALLEY. FIRE WEATHER
  ZONE 258...LOWER JAMES AND BIG SIOUX RIVER VALLEYS.

* WIND...WEST TO NORTHWEST WINDS WILL AVERAGE 20 TO 30 MPH WITH
  GUSTS TO 35 MPH. THE STRONGEST WINDS ARE EXPECTED NORTH OF
  INTERSTATE 90 FROM EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST
  MINNESOTA.

* HUMIDITY...MINIMUM HUMIDITY VALUES WILL RANGE FROM NEAR 15
  PERCENT THROUGH THE MISSOURI RIVER VALLEY...TO 20 TO 22 PERCENT
  FROM EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
835 
WWUS83 KFSD 301639
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT MON MAR 30 2015

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM TODAY FOR STRONG
WEST TO NORTHWEST WINDS AND VERY LOW HUMIDITY FOR ALL AREAS...

IAZ300-301-MNZ900-NEZ249-SDZ255>258-310100-
/O.CON.KFSD.FW.W.0006.150330T1700Z-150331T0100Z/
NORTHERN LOESS HILLS AND FLOYD RIVER BASIN-
IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS-SOUTHWEST MINNESOTA-
EXTREME NORTHEAST NEBRASKA-LOWER BRULE AND LAKE ANDES VICINITY-
MIDDLE JAMES RIVER VALLEY-MIDDLE BIG SIOUX RIVER VALLEY-
LOWER JAMES RIVER TO LOWER BIG SIOUX RIVER VALLEY-
1139 AM CDT MON MAR 30 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES
249...255... 256...257...258...300...301 AND 900...

* AFFECTED AREA...FIRE WEATHER ZONE 300...NORTHERN LOESS HILLS 
  AND FLOYD RIVER BASIN. FIRE WEATHER ZONE 301...IOWA GREAT 
  LAKES AND THE ROCK AND LITTLE SIOUX RIVER BASINS. FIRE WEATHER 
  ZONE 900...SOUTHWEST MINNESOTA. FIRE WEATHER ZONE 249...
  EXTREME NORTHEAST NEBRASKA. FIRE WEATHER ZONE 255... LOWER 
  BRULE AND LAKE ANDES. FIRE WEATHER ZONE 256...MIDDLE JAMES 
  RIVER VALLEY. FIRE WEATHER ZONE 257...MIDDLE BIG SIOUX RIVER 
  VALLEY. FIRE WEATHER ZONE 258...LOWER JAMES AND BIG SIOUX 
  RIVER VALLEYS. 

* WIND...SOUTHWEST WINDS WILL TURN WEST AND THEN NORTHWEST THIS
  AFTERNOON. SPEEDS WILL AVERAGE 15 TO 30 MPH WITH GUSTS TO 35
  MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES WILL RANGE FROM 15 TO 25
  PERCENT ACROSS THE AREA.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
017 
WWUS83 KFSD 310048
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT MON MAR 30 2015


IAZ300-301-MNZ900-NEZ249-SDZ255>258-310200-
/O.EXP.KFSD.FW.W.0006.000000T0000Z-150331T0100Z/
NORTHERN LOESS HILLS AND FLOYD RIVER BASIN-
IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS-SOUTHWEST MINNESOTA-
EXTREME NORTHEAST NEBRASKA-LOWER BRULE AND LAKE ANDES VICINITY-
MIDDLE JAMES RIVER VALLEY-MIDDLE BIG SIOUX RIVER VALLEY-
LOWER JAMES RIVER TO LOWER BIG SIOUX RIVER VALLEY-
748 PM CDT MON MAR 30 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 249...
255... 256...257...258...300...301 AND 900...

WINDS WILL CONTINUE TO TAPER DOWN AND RELATIVE HUMIDITY VALUES
WILL RISE THROUGH THE EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 29, 10:50 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Mar 29, 10:50 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 PM CDT SUN MAR 29 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 248 PM CDT SUN MAR 29 2015

NORTHWESTERLY WINDS ARE ON THE DOWNWARD TREND ACROSS THE AREA.
EXPECT FIRE WEATHER TO BE A CONCERN THROUGH THE REMAINDER OF THE
AFTERNOON...BUT SHOULD RAPIDLY IMPROVE TOWARDS SUNSET AS MIXING COMES
TO AN END.  CLEAR SKIES AND LIGHT WINDS SHOULD LEAD TO GOOD
RADIATIVE CONDITIONS ACROSS THE AREA.  HAVE ELEVATION SHADOW IN THE
LOWS OVERNIGHT...THOUGH SOUTHWEST FLOW KICKS IN AFTER MIDNIGHT.  IF
THE INVERSION IS NOT ABLE TO ESTABLISH ITSELF WELL ENOUGH
OVERNIGHT...COULD SEE TEMPERATURES FLOUNDER AFTER MIDNIGHT AS HIGH
CLOUDS SPREAD FROM WEST TO EAST.

NICE MIXY DAY ACROSS THE AREA ON MONDAY WITH WESTERLY WINDS MIXING
DOWN FROM ALOFT.  THIS SHOULD LEAD TO GUSTY CONDITIONS...AND DRY AIR
MIXING DOWN FROM ALOFT.  WITH RH VALUES FALLING TO 20 TO 30
PERCENT...EXPECT CONDITIONS TO APPROACH RED FLAG BUT FALL SHORT ON
THE WIND CRITERIA.  HAVE MENTION IN THE HWO...AND IN THE FIREWEATHER
SECTION BELOW.  SHOULD MIX TO 750-800 MB...YIELDING 60S AND 70S
ACROSS THE AREA. SIDED WITH WARMER GUIDANCE VALUES GIVEN THE GOOD
MIXING CONDITIONS AND DRY CONDITIONS AS OF LATE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 248 PM CDT SUN MAR 29 2015

MONDAY NIGHT INTO TUESDAY WILL SEE A WEAK BOUNDARY WORK INTO THE
AREA WITH MOST OF THE EFFECTS OVER THE EASTERN CWA. STILL EXPECTING
VERY NICE TEMPERATURES AND WITH THIS WEAK HIGH PRESSURE WINDS WILL
BE ON THE LOWER SIDE SO HIGHS FROM THE MID 60S TO MID 70S WILL FEEL
VERY NICE.

TUESDAY NIGHT THE LOW LEVEL JET WILL SIGNIFICANTLY INCREASE AHEAD
OF THE INCOMING WAVE. AT THIS TIME NOT ENOUGH MOISTURE TO
NECESSITATE A CHANCE FOR SHOWERS OR THUNDERSTORMS BUT IF A LITTLE
MORE MOISTURE ALOFT CAN SNEAK INTO THE SYSTEM WE COULD SEE SOME
SCATTERED CONVECTION OVER THE NORTHEAST THIRD OF THE CWA. OTHERWISE
WITH THE STRONG WINDS OVERNIGHT EXPECTING VERY MILD TEMPERATURES
ONLY FALLING INTO THE LOWER 50S IN MOST LOCATIONS.

WEDNESDAY INTO WEDNESDAY NIGHT STILL LOOKS THE MOST INTERESTING WITH
A DECENT CHANCE FOR THUNDERSTORMS OVER MAINLY NORTHWEST IOWA.
MOISTURE AND INSTABILITY WILL BE THE BIG QUESTION AS CONVECTIVE
INITIATION WILL BE GREATLY TIED TO HOW MUCH MOISTURE CAN SNEAK IN AT
THE LOW LEVELS. IF MODELS ARE OVERDOING BY JUST A FEW DEGREES ON LOW
LEVEL DEW POINTS WE COULD EASILY SEE A DRY FRONTAL PASSAGE. BUT FOR
NOW WILL HAVE CHANCE POPS IN THE SOUTHEAST. PLENTY OF SHEAR TO
SUPPORT AN ISOLATED SEVERE THUNDERSTORM BUT JUST A BIT WORRIED THAT
INSTABILITY WILL BE A LITTLE TOO LOW. FOR NOW JUST KEEP IT AS A
MENTION OF THUNDERSTORMS.

IN THE OUTER PERIODS(THURSDAY THROUGH SUNDAY)...FAIRLY STRONG LOW
PRESSURE TRACKS EAST ALONG THE CANADIAN BORDER ON THURSDAY WHICH WILL
ALLOW COOLER AND DRIER AIR TO FILTER INTO THE REGION. HOWEVER IT
APPEARS TO BE A BIT OF A GLANCING BLOW WITH THE COLDEST AIR
REMAINING OFF TO THE NORTH AND EAST. A WEAKER TROUGH WILL MOVE OUT
OF THE CENTRAL ROCKIES AND HELP KEEP THE COOLER AIR TO THE NORTHEAST
ON FRIDAY WHILE ANOTHER STRONG SURGE OF COLD AIR TRIES TO WORK SOUTH
OUT OF CANADA ON SATURDAY AS A FAIRLY STRONG LOW PRESSURE SYSTEM
MOVES SOUTHEAST INTO THE NORTHERN UNITED STATES. ONCE AGAIN THE
MODELS ARE A LITTLE LESS BOISTEROUS WITH THE SURGE OF COLD AIR.
ENOUGH DISAGREEMENT AMONGST MODELS HOWEVER WILL KEEP THE FORECAST
MIDDLE OF THE ROAD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1050 PM CDT SUN MAR 29 2015

VFR CONDITIONS THROUGH THE TAF PERIOD.

&&

.FIRE WEATHER...
ISSUED AT 433 AM CDT SUN MAR 29 2015

FIRE WEATHER CONDITIONS SHOULD RAPIDLY IMPROVE THIS EVENING AS WINDS
RAPIDLY DECREASE WITH SUNSET.  RELATIVE HUMIDITY VALUES WILL ALSO
RECOVER AS TEMPERATURES DECREASE.

WESTERLY FLOW ON MONDAY SHOULD FAVOR STRONG MIXING...RESULTING IN
AFTERNOON WIND GUSTS TO AROUND 25 MPH OR SLIGHTLY HIGHER...ALONG
WITH MINIMUM HUMIDITY LEVELS FROM 20 TO 30 PERCENT OVER MUCH OF THE
THE AREA. FIRE DANGER WILL BE VERY HIGH THROUGHOUT THE AREA...BUT
COULD APPROACH EXTREME IF WINDS BECOME SLIGHTLY STRONGER THAN
FORECAST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...08
AVIATION...JM
FIRE WEATHER...
Hazardous weather outlook, Mar 29, 7:15 PM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
715 PM CDT SUN MAR 29 2015

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-
014-SDZ067-070-071-310015-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-
DIXON-DAKOTA-LINCOLN SD-CLAY SD-UNION-
715 PM CDT SUN MAR 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HIGH FIRE DANGER IS EXPECTED AGAIN ON MONDAY...AND WILL ALSO
BE POSSIBLE WEDNESDAY AND THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...MAINLY IN THE
AFTERNOON AND EVENING. THE THREAT FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ071-072-097-SDZ038>040-050-052>066-068-069-310015-
LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-
715 PM CDT SUN MAR 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HIGH FIRE DANGER IS EXPECTED AGAIN ON MONDAY...AND WILL ALSO
BE POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Iowa, 2015Red Flag Warnings in Minnesota, 2015Red Flag Warnings in South Dakota, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.